Pennsylvania, 2005Lightning Strike in Pennsylvania, August 13, 2005
August 13, 2005 · NWS CTP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 15
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 2:30 PM EST, 50 minutes earlier.
Area forecast discussion, Aug 13, 2:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 13 2005
.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AN ACTIVE COUPLE OF DAYS IN STORE ACROSS CENTRAL PA...BUT WILL
EVENTUALLY LEAD TO A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY THAT
HAS ITS GRIP ON THE REGION. A FEW CONCERNS FOR THIS EVENING ARE THE
POTENTIAL FOR ISOLATED SEVERE STORMS WITH LOCALIZED FLASH FLOODING
(SEE HYDROLOGY SECTION). SBCAPES HAVE RISEN TO 2000-3000 J/KG...WITH
TEMPS IN THE MID 90S ACROSS THE SE 2/3 OF THE FORECAST AREA. SFC
COOL FRONT CURRENTLY DRAPED ACROSS NY/PA BORDER WITH NORTH SFC WINDS
IN UPSTATE NY AND S-SW WIND IN CENTRAL PA. LOW LEVEL CONVERGENCE
ALONG THE FRONT HAS TRIGGERED SCT T-STORMS TO DEVELOP THIS AFTN.
LOOKING AT HOURLY SPC ANALYSIS EFFECTIVE 0-6 KM SHEAR IS IN THE
30-40 KT RANGE...WITH THE STRONGER VALUES NEAR THE NY/PA BORDER.
WITH SUCH HIGH CAPES AND POTENTIAL FOR STORM ORGANIZATION...WET
MICROBURSTS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.
COVERAGE OF SEVERE STORMS WILL BE ISOLATED. BEST CHANCE OF NUMEROUS
STORMS WILL BE ACROSS THE NORTH...WITH SCT COVERAGE ELSEWHERE.
CONVECTION WILL WEAKEN AFTER SUNSET...BUT WITH HUMID AIRMASS IN
PLACE MORE ISOLD TO SCT CONVECTION CANNOT BE RULED OUT OVERNIGHT.
ANOTHER MUGGY NIGHT WITH LOWS ONLY GETTING DOWN TO THE 70-75 DEGREE
RANGE ACROSS CENTRAL AND SOUTHERN AREAS.
ON SUN...THE SFC COOL FRONT WILL ONLY SLOWLY DRIFT SOUTH AND SHOULD
BE DRAPED ACROSS CENTRAL PA DURING PEAK HEATING HOURS. THIS WILL
ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT. THINKING FOR NOW IS
THAT WITH ADDED CLOUD COVER AND WEAKER WIND FIELD...STORMS MAY NOT
REACH SEVERE LEVELS...WITH JUST AN ISOLATED SEVERE PULSE STORM OR
TWO POSSIBLE. TEMPS WILL COOL 5-10 DEGREES FROM TODAY...BUT
DEWPOINTS WILL REMAIN OPPRESSIVE. PAINTED 60-80% POPS ACROSS MUCH OF
THE AREA WITH SFC FRONT FOCUSING CONVECTION.
FRONT WILL SLOWLY TRUDGE FURTHER SOUTH MONDAY...WITH A CHANCE OF
CONVECTION ONCE AGAIN ACROSS CENTRAL AND SOUTHERN AREAS. DEWPOINTS
WILL START TO DROP NOTICEABLY ACROSS THE NORTH BY TUE AFTN...BUT
WILL REMAIN HIGH (65-70) ACROSS MUCH OF THE AREA. BOTH NAM/GFS
SHOWING FRONT MAY STALL NEAR MASON DIXON LINE...WITH STILL A
LINGERING CHANCE OF SHOWERS FOR TUE. AT LEAST TEMPS WILL EASE DOWN
TO SEASONAL LEVELS BY TUE.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
THE OVERALL PATTERN WILL LIKELY TRANSITION FROM A DOMINANT UPPER
LEVEL RIDGE ALONG THE MID ATLANTIC SEABOARD...TO A MORE ZONAL FLOW
ALOFT AS THE WORK WEEK UNFOLDS. MREF SHOWING POS HEIGHT ANOMALIES
VANISHING BY LATE TUE...WITH A RETURN TO AVERAGE TEMPS AND LESS OF A
CHANCE OF CONVECTION. ASSOC SFC BOUNDARY THAT WILL HAVE MEANDERED
ACROSS CENTRAL PA FOR SEVERAL DAYS LOOKS LIKE IT WILL MOVE SOUTH OF
THE MASON-DIXON LINE...AND WE WILL LOSE LOW LVL CONVERGENCE AND
FOCUS FOR CONVECTION. LOWER DEWPOINTS WILL BE NOTICEABLE AFTER MANY
DAYS OF OPPRESSIVE HUMIDITY. AN INCREASING CHANCE FOR
SHOWERS/T-STORMS ARRIVES LATE IN THE WEEK AHEAD OF A COLD FRONT THAT
MAY SWEEP THRU THE REGION FRI INTO SAT. THIS FRONT MAY YIELD THE
FIRST SIGNIFICANT AIRMASS CHANGE IN A LONG TIME. STILL A GREAT DEAL
OF UNCERTAINTY THOUGH...ESPECIALLY SINCE EASTERN CONUS RIDGE HAS
BEEN EXTREMELY STUBBORN TO BREAK DOWN SO FAR THIS SUMMER.
&&
.AVIATION...
WIDESPREAD MVFR VSBYS IN HAZE WILL CONTINUE INTO THIS EVENING...WITH
LIGHT WIND AND HIGH DEWPOINTS ALLOWING VSBYS TO DROP INTO THE IFR
(1-2SM RANGE) AFTER 02Z. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
THE REGION NEAR...AND TO THE NORTH OF INTERSTATE 80 WHERE ISOLD SFC
WIND GUSTS COULD EXCEED 50 KT. SCATTERED SHRA/TSRA WILL OCCUR
FURTHER SOUTH THROUGH EARLY THIS EVENING.
&&
.HYDROLOGY...
WITH PWAT VALUES OF 1.5-2.0 INCHES AND LARGE CAPES...TORRENTIAL RAIN
WILL BE POSSIBLE WITHIN THE STRONGER AND SLOWER MOVING T-STORMS THIS
EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD OCCUR...AND
WILL LEAD TO LOCALIZED PROBLEMS. COVERAGE WILL BE TOO ISOLATED FOR A
WATCH...BUT THE POTENTIAL FOR ISOLATED FLASH FLOODING EXISTS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JPV
LONG TERM...JPV
AVIATION...LAMBERT
HYDROLOGY...JPV
Hazardous weather outlook, Aug 13, 3:08 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT SAT AUG 13 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140807-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
408 AM EDT SAT AUG 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 12:03 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT SAT AUG 13 2005
PAZ035-036-131830-
FRANKLIN-FULTON-
103 PM EDT SAT AUG 13 2005
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
5 MPH. THE THUNDERSTORM WILL BE NEAR SALUVIA AROUND 135 PM...SIDELING
HILL REST AREA...HARRISSONVILLE AROUND 150 PM...MCCONNELLSBURG AROUND
210 PM AND FORT LITTLETON AROUND 230 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Special weather statement, Aug 13, 12:06 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT SAT AUG 13 2005
PAZ006-011-012-018-019-037-041-042-045-046-049>053-058-132300-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
106 PM EDT SAT AUG 13 2005
...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE MID
AFTERNOON THROUGH EARLY EVENING HOURS TODAY...
A COLD FRONT NEAR THE PENNSYLVANIA...NEW YORK BORDER WILL MOVE
SLOWLY SOUTH AND INTERACT WITH THE HOT AND HUMID AIRMASS ACROSS
NORTH CENTRAL PENNSYLVANIA AND THE MIDDLE SUSQUEHANNA VALLEY.
THUNDERSTORMS DEVELOPING ACROSS THE REGION FROM INTERSTATE 80
NORTH WILL STRENGTHEN AND BECOME MORE NUMEROUS DURING THE MID TO
LATE AFTERNOON HOURS...AND GRADUALLY SPREAD SOUTH AND EAST.
IN ADDITION TO FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL
WILL BE POSSIBLE WITH SOME OF THE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT OUR WEBSITE AT
WEATHER.GOV/STATECOLLEGE.
Special weather statement, Aug 13, 12:56 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT SAT AUG 13 2005
PAZ004>006-037-132000-
MCKEAN-POTTER-TIOGA-WARREN-
156 PM EDT SAT AUG 13 2005
...A NEARLY STATIONARY LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL AND NORTHERN PORTIONS OF MCKEAN...WARREN...TIOGA AND POTTER
COUNTIES THROUGH 4 PM EDT...
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF JAMESTOWN TO 11 MILES WEST OF ATHENS...MOVING EAST AT
15 MPH. NUMEROUS...TRAINING THUNDERSTORMS NEAR AND TO THE NORTH OF
STATE ROUTE 6 WILL BRING LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES...POSSIBLY CAUSING MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Special weather statement, Aug 13, 2:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT AUG 13 2005
PAZ056-063-132015-
CUMBERLAND-PERRY-
308 PM EDT SAT AUG 13 2005
...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND PERRY COUNTIES
THROUGH 415 PM EDT...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF CARLISLE...TO NEAR
LANDISBURG AND LOYSVILLE MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CARLISLE SPRINGS AROUND 320 PM...SHERMANSDALE...NEW
BLOOMFIELD AROUND 325 PM...WERTZVILLE AROUND 355 PM...DUNCANNON
AROUND 400 PM...AMITY HALL AROUND 405 PM AND MONTGOMERY FERRY AROUND
410 PM.
A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT INTENSE LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Special weather statement, Aug 13, 2:20 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT AUG 13 2005
PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-057-058-
132115-
CAMERON-CLEARFIELD-COLUMBIA-DAUPHIN-ELK-MCKEAN-MONTOUR-
NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND-
POTTER-SCHUYLKILL-SNYDER-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN-
TIOGA-UNION-WARREN-
320 PM EDT SAT AUG 13 2005
...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...MONTOUR...DAUPHIN...
SNYDER...SCHUYLKILL...WARREN...TIOGA...NORTHUMBERLAND...CLEARFIELD...
COLUMBIA...CAMERON...POTTER...ELK...SULLIVAN...UNION...CENTRE...CLINT
ON AND LYCOMING COUNTIES THROUGH 515 PM EDT...
AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS COVERING PORTIONS OF THE NORTHWEST
AND NORTH CENTRAL MOUNTAINS OF PENNSYLVANIA. THE THUNDERSTORMS WERE
MOVING EAST AT 25 MPH.
SOME LOCATIONS WILL EXPERIENCE A 15 TO 30 MINUTE PERIOD OF VERY
HEAVY RAIN...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. MOST OF THE THUNDERSTORMS
THROUGH 515 PM WILL OCCUR NORTH OF INTERSTATE 80...AND ALONG AND
EAST OF A WILLIAMSPORT TO SELINSGROVE LINE.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
SOME OF THE STORMS WILL CONTAIN FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
FORECASTER: LAMBERT
Lightning, Elk
- When
- August 13, 3:20 PM EST
- Where
- Elk County, 5 mi SSW of St Marys
- Injuries
- 15 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Fifteen persons were injured from a lightning strike at the Elk County Fair in Kersey, about 5 miles south-southwest of St. Marys. About 7 were transported to the hospital for treatment. Most of the victims were trying to hold down a tent at the fairgrounds when the tent was struck. The charge traveled through the ground to a food concession stand next to the tent where 4 other persons leaning on a metal counter were also shocked.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Oklahoma, August 13, 20051 death · $25,000 · 70 kt wind · 13 events
- Lightning Strike in Tennessee, August 13, 20051 death · 1 injured · 1 event
- Flash Flooding and Flooding in Texas, August 13 to 20, 2005$1.1 million · 21 events
- Flash Flood and Damaging Wind in Georgia, August 13, 2005$1.1 million · 3 events
- Lightning Strikes in South Carolina, August 13 to 14, 2005$460,000 · 2 events
- Hail and Damaging Winds in Ohio, August 13, 2005$269,000 · 50 kt wind · 13 events
- Tornado and Hail in Indiana, August 13, 2005$79,000 · F1 · 12 events
- Flash Flooding and Hail in New Mexico, August 13, 2005$100,000 · 50 kt wind · 5 events
- Flooding in Georgia, August 13, 2005$50,000 · 2 events
- Tornado in Missouri, August 13, 2005$50,000 · F0 · 1 event
- Lightning Strike in New York, August 13, 2005$50,000 · 1 event
- Flash Flood in Alabama, August 13, 2005$47,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469724.